A New Protease Inhibitor
Sep 7, 2000
I have heard a lot of good things about the efficacy and tolerability of the protease inhibitor ABT-378/r in people living with all stages with HIV disease. Despite this agents obvious benefits there doesn't seem to be a consensus about when to use it. I have heard people say that this drug may be so good that it should be saved for a salvage regimen to give experienced patients enhanced efficacy, however, I have also heard that it is so good that it should be used in a first-line regimen because of its PK profile, easy adherence and minimal side effects. Will you please tell me you thoughts about the optimal place in ART to use ABT 378/r?
Response from Dr. Squires
The questions that you ask about ABT-378/r (new trade name is Kaletra) are the same ones that physicians are pondering. I think that the answer is that we have to individualize therapy depending on the previous treatment history, if any, the other medications that the person may be on and the lifestyle of the person -- in other words, how can they best incorporate a regimen into their schedule without any disruption, if possible. So far, the study results indicate good virologic responses in both treatment-naive and -experienced patients with relatively few side effects. The important thing to remember about the treatment-experienced patients is that both a novel PI (ABT-378/r) and an NNRTI (patients were NNRTI-naive) were used; the results may not be quite as good for the patient who is NNRTI-experienced. There will be more information available about the long term efficacy of this agent after ICAAC.
Hope that this has been helpful.
Kathleen E. Squires, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Herpes After Mutual Masturbation Worried I Have HIV
- Itchy Scrotum After Touching Vaginal Fluid Sign Of HIV AIDS
- Loose Stool After Breast Sucking Sign Of HIV AIDS
- Painful Red Spots After Open Mouth Kissing Worried I Have HIV
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Stinging Pain After Foreplay Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.